Tennessee, 2017Flash Flooding and Damaging Winds in Tennessee, June 18, 2017
June 18, 2017 · NWS MEG · 10 events in 6 counties and zones
A cold front generated a line of severe storms that produced wind damage and heavy rain across portions of the Midsouth on the afternoon of June 18th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $202,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front generated a line of severe storms that produced wind damage and heavy rain across portions of the Midsouth on the afternoon of June 18th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 18, 11:20 AM CST, 2 hours 22 minutes earlier.
Area forecast discussion, Jun 18, 11:20 AM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1220 PM CDT Sun Jun 18 2017
.UPDATE...
Updated to include the 18z aviation discussion below.
&&
.PREV DISCUSSION... /issued 1020 AM CDT Sun Jun 18 2017/
DISCUSSION...Surface analysis this morning places a cold front
from Chicago through St. Louis and then through Fayetteville,
Arkansas. Isolated showers and thunderstorms are occurring over
Southeast Missouri and a convective line over portions of
West/Northwest Arkansas. As of 10 AM CDT, temperatures across the
Mid-South range from the upper 70s to lower 80s across many
locations.
Latest mesoanalysis indicates an warm, moist, and unstable
atmosphere across the Mid-South this morning with surface based
CAPE values already in the 2000-2500 J/kg range, LI's of -5 to -6,
and precipitable water values approaching 2 inches. Instability
is expected to increase into this afternoon with conditions
remaining favorable for strong to severe thunderstorms across the
Mid-South this afternoon into perhaps this evening. Damaging winds
will remain the predominant threat for any thunderstorms that
reach severe limits. In addition, high atmospheric moisture
content will be conducive for heavy rainfall. Forecast was already
updated to account for short term trends and to account for
severe thunderstorm watch in effect until 4 pm CDT up to the
Mississippi River thus far.
CJC
PREV DISCUSSION... /issued 426 AM CDT Sun Jun 18 2017/
DISCUSSION...
Currently...Very muggy night underway across the Mid-South with
dewpoints in the mid 70s across much of the Delta. High clouds
have spilled south from upstream convective complexes otherwise it
is quiet weather wise...for the moment.
Today through Monday...A cold front from the Great Lakes to the
southern plains will slowly press south into the region with
multiple rounds of convection possible. A good deal of convection
has already developed across OK/KS/MO along and ahead of the
front. The airmass across the Mid-South is quite unstable at this
hour with SBCAPES above 2000 J/KG across much of the Delta region
and fairly steep mid level lapse rates of 7 C/KM. Latest CAMs show
a line of thunderstorms driven SE by a cold pool across the Mid-
South this morning reaching NE Mississippi early this afternoon.
These storms could produce damaging winds given the instability in
place. As the cold front presses south later this afternoon and
the airmass recharges with additional development that will
continue into the overnight hours. PWs climb to over 2 inches
ahead of the front and given the slow moving nature of the front
training is possible. Considered a Flash Flood watch for this
afternoon into tonight but will defer to the day shift to see how
today's convection evolves. For now will continue to mention
isolated flash flooding in the HWO. Some severe potential will
continue into the overnight hours as well. The long wave trough
over the central states will provide some upper support with a
belt of stronger mid level winds pressing south into the area.
However, a lot will depend on the extent the airmass can
destabilize again after this morning's convection. Rain chances
will slowly taper off from NW to SE later tonight into Monday as
the front gradually exits. A marginal risk for severe weather
continues across NE Mississippi into Monday.
Monday night through Wednesday...High pressure will build over the
area. Some patchy fog is possible Monday night. Tuesday and
Wednesday will be quite pleasant with lower humidities.
Thursday through Saturday...Quite a bit of uncertainty in this
time frame. Low pressure in the Gulf of Mexico may track into
Florida or Texas with large implication to the Mid-South forecast
especially in the Thu-Fri time frame. For now will continue to
introduce low pops with increasing humidity. By Saturday the
medium range models are trending wetter with a cold front
approaching so increased pops a bit.
SJM
&&
.AVIATION...
/18z TAFs/
The primary aviation concern over the next 12 hours is the complex
of storms moving across central AR at this time. These storms are
expected to continue an easterly progression, affecting the Mid-
South forecast terminals throughout the afternoon hours. Gusty
west to northwest winds and tempo IFR conditions are likely with
this line of storms. Additional showers and thunderstorms, and
potentially an area of lingering stratiform rain, are possible
through the afternoon and evening hours with more development
possible overnight as a weak cold front moves across the area.
This will shift winds from the northwest at 5-10 mph for Monday
morning.
Johnson
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 18, 3:35 AM CST, 10 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
435 AM CDT Sun Jun 18 2017
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-191145-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
435 AM CDT Sun Jun 18 2017
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
There is a slight risk of severe weather across the Mid-South
today and tonight as a cold front moves through the region.
Multiple rounds of thunderstorms are possible today into tonight.
Damaging winds are the main threat. Large hail is a secondary
threat. The front will move slowly so flash flooding is also
possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There is a marginal risk for severe weather across Northeast
Mississippi on Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required today through Monday.
SJM
In the hours before
Special weather statement, Jun 18, 12:06 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Memphis TN
106 PM CDT SUN JUN 18 2017
ARZ027-181830-
Poinsett AR-
106 PM CDT SUN JUN 18 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 130 PM CDT
FOR...
Western Poinsett County in eastern Arkansas...
At 106 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Weiner, or 9 miles
northwest of Harrisburg, moving east at 15 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in western Poinsett County should monitor this storm closely.
LAT...LON 3571 9104 3571 9057 3556 9058 3544 9104
TIME...MOT...LOC 1806Z 270DEG 12KT 3562 9087
JOHNSON
Special weather statement, Jun 18, 12:56 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Memphis TN
156 PM CDT SUN JUN 18 2017
ARZ049-058-181930-
Phillips AR-Lee AR-
156 PM CDT SUN JUN 18 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 230 PM CDT
FOR...
Phillips County in eastern Arkansas...
Lee County in eastern Arkansas...
At 156 PM CDT...strong thunderstorms were producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from Haynes to near Elaine. Movement was east at 30 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Phillips and Lee Counties should monitor this storm
closely.
LAT...LON 3434 9105 3434 9100 3447 9100 3447 9104
3491 9094 3490 9048 3480 9051 3478 9055
3475 9054 3473 9057 3469 9054 3467 9059
3459 9057 3432 9066 3431 9066 3432 9069
3437 9068 3437 9076 3430 9075 3428 9108
TIME...MOT...LOC 1856Z 264DEG 27KT 3490 9078 3432 9092
JOHNSONThunderstorm Wind, Shelby
- When
- June 18, 1:42 PM CST to 1:45 PM CST
- Where
- Shelby County, 2.29 mi W of Memphis to 2.17 mi W of Memphis
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 35.133, -90.060
Traffic light damaged from winds at the intersection of Main street and G.E. Patterson.
Thunderstorm Wind, Shelby
- When
- June 18, 1:45 PM CST to 1:50 PM CST
- Where
- Shelby County, 0.88 mi N of Memphis to 0.56 mi S of Binghamton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $80,000
- Reported by
- Broadcast Media
- Coordinates
- 35.143, -90.019
Downed large tree caused damage to two homes in Midtown.
Thunderstorm Wind, Shelby
- When
- June 18, 1:52 PM CST to 2:00 PM CST
- Where
- Shelby County, 1.39 mi NNW of Germantown to 1.27 mi N of Germantown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 35.099, -89.828
Large tree and power lines downed near the intersection of Riverdale Road and Oak Run Drive.
Thunderstorm Wind, Fayette
- When
- June 18, 2:15 PM CST to 2:20 PM CST
- Where
- Fayette County, 3.27 mi WSW of Hickory Withe to 1.71 mi SW of Hickory Withe
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 35.233, -89.654
Two trees down along Airline Road about one mile south of Donelson.
Thunderstorm Wind, Tipton
- When
- June 18, 2:20 PM CST to 2:25 PM CST
- Where
- Tipton County, 0.83 mi S of Mason to 1.17 mi SE of Mason
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 35.408, -89.551
Several large trees and power lines downed near the intersection of Highway 70 and Finde Naifeh Drive.
Thunderstorm Wind, Fayette
- When
- June 18, 2:30 PM CST to 2:35 PM CST
- Where
- Fayette County, 1.3 mi SE of Williston to 2 mi ESE of Williston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 35.158, -89.362
Several trees snapped along Ebenezer Loop just east of Williston.
Thunderstorm Wind, Crockett
- When
- June 18, 2:40 PM CST to 2:45 PM CST
- Where
- Crockett County, Gadsden to 0.59 mi NNE of Mason Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 35.780, -89.000
Trees reported down with one tree falling on a shed.
Flash Flood, Gibson
- When
- June 18, 2:57 PM CST to 6:00 PM CST
- Where
- Gibson County, 2.4 mi WSW of Rutherford to 0.91 mi WNW of Dyer
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.116, -89.019
Water over the road on Highway 45 between Dyer and Rutherford.
Flash Flood, Gibson
- When
- June 18, 3:33 PM CST to 6:00 PM CST
- Where
- Gibson County, 1.77 mi WNW of Trenton to Edison
- Cause
- Heavy Rain
- Property damage
- $60,000
- Reported by
- Broadcast Media
- Coordinates
- 35.987, -88.960
Apartment complex being evacuated due to flooding.
Flash Flood, Dyer
- When
- June 18, 4:01 PM CST to 6:00 PM CST
- Where
- Dyer County, 5.95 mi ESE of Lapata to 7.52 mi ESE of Lapata
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 36.050, -89.080
Water covering the road on Horeshoe Loop.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Pennsylvania, June 18, 2017$2.8 million · 1 event
- Damaging Winds in New York, June 18, 2017$277,000 · 50 kt wind · 26 events
- Flash Flood and Damaging Winds in Kentucky, June 18, 2017$127,000 · 53 kt wind · 8 events
- Damaging Winds in Ohio, June 18, 2017$91,000 · 50 kt wind · 11 events
- Damaging Wind in Kentucky, June 18, 2017$125,000 · 74 kt wind · 1 event
- Damaging Winds in New York, June 18, 2017$44,000 · 60 kt wind · 11 events
- Damaging Winds in Pennsylvania, June 18, 2017$34,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Pennsylvania, June 18, 2017$30,000 · 1 in hail · 15 events
- Damaging Winds in Pennsylvania, June 18, 2017$34,000 · 50 kt wind · 9 events
- Damaging Wind in Missouri, June 18, 2017$25,000 · 65 kt wind · 1 event
- Excessive Heat in Arizona, June 18 to 25, 201715 events
- Heat in California, June 18 to 25, 201710 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700464, 700466, 700468, 700469, 700470, 700471, 700472, 700473, 700474, 700475.